Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Charleston, SC

September 21, 1998Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Sep 21, 1998, 8:19 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 1998, 8:19 PM EDT (00:19 UTC)
Expired
Sep 21, 1998, 10:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 220019 COR
FFWCHS
SCC015-019-220230-

BULLETIN...EAS ACTIVATION REQUESTED...CORRECTED FOR FLOOD WARNING
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
819 PM EDT MON SEP 21 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLOOD WARNING FOR...
  EXTREME SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA
  CENTRAL CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 815 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN FROM NORTH CHARLESTON TO
  HANAHAN TO MT PLEASANT... MOVING SLOWLY EAST.

* RADAR ESTIMATED UP TO 3 INCHES OF RAIN IN THE PAST HOUR ACROSS
  THE GREATER CHARLESTON AREA. DON'T DRIVE INTO AREAS WHERE WATER
  COVERS THpE ROAD!

RVT/MJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:20 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 21, 3:20 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT MON SEP 21 1998

VERY SOUPY AMS ACRS SE GA AND S CST SC THIS AFTN. PW VALUES GT THAN 2.3
INCHES. SCT RW DVLPG ACRS S CSTL SC AND SCT RW SHUD MOVE INTO SE GA CWA
LATR THIS AFTN. WEAK SEABREEZE SEEMS TO BE MAIN FOCUSING MECH.
RAIN HAS BEEN RATHER HVY ACRS CHARLESTON...BERKELEY...AND DORCHESTER
CNTYS WITH SCT 1-2 INCH RAFL TOTALS ESTIMATED BY CHS 88-D THRU 300 PM.
12Z ETA MODEL DRIES OUR THE AREA FAIRLY RAPIDLY AS SW-W SFC WNDS DVLP
AHD OF CDFNT PROGGED THRU CHS AREA 06Z-09Z TUE NIGHT TIME FRAME AND TO
SAV ARND 10-12Z WED. THERE SHUD BE ENUF MSTR ARND FOR SCT CONVECTION
ALG AND AHD OF CDFNTL PASSAGE...THEN DRY AND PLEASANT WX ON TAP FOR
LATE IN THE WEEK. WILL BE INTERESTING TO SEE IF UPR TROF WILL LIFT HRCN
GEORGES NWD AND EVENTUALLY NE OR IF THE UPR RDG WILL HOLD N OF THE
SYSTEM KEEPING GEORGES ON A WNW TRACK.

CWF...WINDS AND SEAS WILL BE ON THE INCR THRU MID WEEK AS SW-W SFC WNDS
INCR AHD OF THE CDFNT. AT THE PRESENT TIME EXPECT 15-20 KNOT WNDS AT
MOST IN ADVANCE OF FNT TUE WITH WND SHIFT TO THE N AND NW AT 20 KT
BY WED BHND FNT WITH SEAS BLDG 6 TO 8 FT TUE NGT INTO WED WITH SOME
ENHANCEMENT FROM HRCN GEN SWELLS. SCA WILL BE LIKELY TUE NGT INTO WED
FOR WAVES OR WIND.

CHS ARPT 73/87/70/82  4440
CHS CITY 79/87/75/82  4440
SAV ARPT 73/87/71/84  4442

S CSTL SC
.TONIGHT...PARTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS...
MAINLY IN THE EVENING. LOW IN THE LOWER 70S INLAND TO THE UPPER 70S
COAST. SOUTH WIND 5 TO 10 MPH BECOMING SOUTHWEST. CHANCE OF RAIN IS
40 PERCENT.
.TUESDAY...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS...
MAINLY IN THE AFTERNOON. HIGH IN THE MID 80S. CHANCE OF RAIN IS 40
PERCENT.
.TUESDAY NIGHT...MOSTLY CLOUDY. A 40 PERCENT CHANCE OF SH0WERS OR
THUNDERSTORMS. LOWS 70 TO 75.
.WEDNESDAY...MOSTLY SUNNY. HIGH IN THE LOWER 80S.

SE GA
.TONIGHT...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS...
MAINLY IN THE EVENING. LOW IN THE LOWER 70S INLAND TO UPPER 70S COAST.
SOUTHWEST WIND 10 MPH. CHANCE OF RAIN IS 40 PERCENT.
.TUESDAY...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS...
MAINLY IN THE AFTERNOON. HIGH IN THE MID 80S. CHANCE OF RAIN IS 40
PERCENT.
.TUESDAY NIGHT...MOSTLY CLOUDY. A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. LOWS FROM THE LOWER 70S INLAND TO UPPER 70S COAST.
.WEDNESDAY...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF MORNING SHOWERS...
THEN CLEARING. HIGH IN THE LOWER 80S.

COLE

In the hours before

Special weather statement, Sep 21, 6:34 PM EDT, 1 hour 45 minutes before
SCZ044-045-050-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON SEP 21 1998

...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS
CREATING LOCALIZED STREET FLOODING...

AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER
OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO
NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3
INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE
AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT.

MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN
HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS.
PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS.
ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE
LOCALIZED HEAVY RAINS THROUGH 730 PM.

RVT/MJL
Special weather statement, Sep 21, 6:34 PM EDT, 1 hour 45 minutes before
SCZ044-045-050-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT MON SEP 21 1998

...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS
CREATING LOCALIZED STREET FLOODING...

AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER
OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO
NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3
INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE
AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT.

MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN
HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS.
PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS.
ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE
LOCALIZED HEAVY RAINS THROUGH 730 PM.

RVT/MJL
Special weather statement, Sep 21, 8:08 PM EDT, 11 minutes before
SCZ044-045-050-220125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 21 1998

...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER
CHARLESTON AND NORTH CHARLESTON AREAS...

AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS
AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND
DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA.

MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS
AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP
AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY
THROUGH 9 PM AND MAY WORSEN URBAN FLOODING.

MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE
STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT
SIGNIFICANT PONDING AND BACKED UP WATER.

RVT
Special weather statement, Sep 21, 8:08 PM EDT, 11 minutes before
SCZ044-045-050-220125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 21 1998

...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER
CHARLESTON AND NORTH CHARLESTON AREAS...

AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS
AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND
DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA.

MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS
AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP
AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY
THROUGH 9 PM AND MAY WORSEN URBAN FLOODING.

MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE
STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT
SIGNIFICANT PONDING AND BACKED UP WATER.

RVT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:23 PM EDTFlash Flood WarningCHSBerkeley, Charleston3 hr

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.